Hail, Calhoun
- When
- May 19, 7:37 PM CST
- Where
- Calhoun County, Piedmont
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.917, -85.600
Nickel size hail fell in the Piedmont area.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 19, 1:47 PM CST, 5 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 247 PM CDT THU MAY 19 2005 .SHORT TERM...(THIS AFTERNOON THROUGH SATURDAY) CURRENT FORECAST LOOKS TO HAVE A GOOD HANDEL ON THE UPCOMING SYSTEM(S)...THUS ONLY MINOR TWEAKS WERE MADE WITH THIS UPDATE. NUMEROUS SHOWERS AND THUNDERSTORMS ARE POPPING UP ACROSS THE AREA AT THE MOMENT AS TEMPERATURES CLIMB INTO THE MIDDLE AND UPPER 80S. LIKEWISE...CUMULUS FIELD CONTINUES TO EXPAND. THIS PRECIPITATION WILL GRADUALLY DIMINISH AFTER SUNSET...ALTHOUGH AN APPROACHING COLD FRONT WILL RESULT IN GREATER INSTABILITY AND THUS ADDITIONAL PRECIPITATION THROUGH THE NIGHT. THE STORM PREDICTION CENTER HAS PLACES MUCH OF CENTRAL ALABAMA UNDER A SLIGHT RISK FOR SEVERE WEATHER TOMORROW. FEEL THIS SOLUTION IS A GOOD ONE CONSIDERING THE MODERATE INSTABILITY...BUT LACK OF ANY REAL UPPER LEVEL SUPPORT. TONIGHT THROUGH FRIDAY NIGHT COULD END UP BEING THE 1 TO 2 INCH RAIN WE HAVE BEEN WAITING FOR OVER THE LAST COUPLE OF WEEKS. EXPECTING ABUNDANT CLOUD COVER AS WELL...SO KEPT TEMPERATURES A BIT COOLER THAN GUIDANCE. CONDITIONS SHOULD IMPROVE RATHER QUICKLY FRIDAY NIGHT RESULTING IN A NICE WEEKEND. .LONG TERM...(SUNDAY THROUGH WEDNESDAY) UNDER NORTHWEST FLOW...A WEAK COLD FRONT WILL MOVE RAPIDLY ACROSS THE STATE ON MONDAY..RESULTING IN A FEW SHOWERS. MOISTURE WILL BE QUESTIONABLE ON MONDAY...SO AT THIS TIME...NO SIGNIFICANT PRECIPITATION IS EXPECTED. OTHERWISE...GENERAL NORTHWEST FLOW WILL PREVAIL && .SYNOPSIS... SCATTERED SUMMER-TYPE NON-SEVERE SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON HOURS...DIMINISHING IN BOTH COVERAGE AND INTENSITY SHORTLY AFTER SUNSET. AN EXTREMELY POSITIVELY TILTED TROUGH WILL SWING ACROSS THE AREA ON FRIDAY RESULTING IN ADDITIONAL PRECIPITATION...SOME OF WHICH COULD BE SEVERE. AFTER THIS SYSTEM...A STRONG THERMAL RIDGE BEGINS TO BUILD OVER THE SOUTHWEST RESULTING IN NORTHWESTERLY FLOW FOR THE REMAINDER OF THE FORECAST PERIOD. NORMALLY...THIS PATTERN KEEPS CONDITIONS DRY IN CENTRAL ALABAMA...WITH THE EXCEPTION OF A ROGUE MCS A FEW TIMES OF YEAR. NOTHING REALLY POINTING TO THIS LATTER SOLUTION AT THE MOMENT. AFTER A WEAK COLD FRONT MOVES ACROSS THE AREA ON MONDAY...CONDITIONS LOOK DRY WITH GRADUALLY WARMING TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 85 66 77 62 / 50 70 70 20 ANNISTON 85 66 77 62 / 50 70 70 40 BIRMINGHAM 86 67 78 62 / 30 70 70 30 TUSCALOOSA 88 67 81 62 / 20 50 70 20 CALERA 87 66 79 62 / 30 60 70 40 AUBURN 86 66 80 64 / 30 50 70 60 MONTGOMERY 89 67 83 65 / 20 50 70 60 TROY 88 65 83 65 / 20 50 70 60 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && JDS/12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 140 PM CDT THU MAY 19 2005 ALZ011>015-017>050-201230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 140 PM CDT THU MAY 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT). A FEW STRONG THUNDERSTORMS ARE POSSIBLE AFTER 3 PM CDT TODAY NORTH OF INTERSTATE 20. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SOUTH OF INTERSTATE 20 THIS AFTERNOON AND TONIGHT. GUSTY WINDS UP TO 40 MPH...PEA SIZE HAIL...DANGEROUS LIGHTNING...AND LOCALLY HEAVY RAINFALL ARE THE MAIN HAZARDS EXPECTED WITH THE STRONG STORMS. A LOW PRESSURE SYSTEM WILL APPROACH ALABAMA FROM THE NORTHWEST THIS AFTERNOON. THE INCREASE IN LOW LEVEL MOISTURE...INSTABILITY... WINDS...AND LIFT WILL ALLOW AFTERNOON THUNDERSTORMS POSSIBLY STRONG TO DEVELOP ACROSS NORTH AND CENTRAL ALABAMA THIS AFTERNOON. AT THIS TIME...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY OR TONIGHT. HOWEVER...IF MOISTURE...INSTABILITY...OR WINDS INCREASE MORE THAN CURRENTLY EXPECTED...A FEW STORMS MAY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY). THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF AN ONEONTA TO ANNISTON LINE BETWEEN NOON CDT FRIDAY THROUGH 12 AM CDT ON SATURDAY. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN HAZARDS. THE LOW PRESSURE SYSTEM WILL PUSH A COLD FRONT THROUGH CENTRAL ALABAMA ON FRIDAY. ABUNDANT LOW LEVEL MOISTURE...GOOD LIFT... AND UNSTABLE AIR WILL SUPPORT THE REDEVELOPMENT OF THUNDERSTORMS ON FRIDAY ACROSS THE FORECAST AREA. SOME STORMS MAY BE SEVERE... PARTICULARLY WEST OF INTERSTATE 65 WHERE HEATING AND INSTABILITY WILL BE GREATEST. HOWEVER...AN OUTBREAK OF SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. THE COLD FRONT WILL PUSH SOUTH TOWARDS THE GULF COAST AND END THE THREAT FOR SEVERE THUNDERSTORMS ACROSS CENTRAL ALABAMA AFTER 12 AM CDT SATURDAY. BEYOND FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED BETWEEN 6 PM CDT TODAY AND 12 AM CDT SATURDAY. KH/99
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 741 PM CDT THU MAY 19 2005 ALZ019-026-200130- CALHOUN-ST. CLAIR- 741 PM CDT THU MAY 19 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CALHOUN AND ST. CLAIR COUNTIES UNTIL 830 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM NEAR RAGLAND...MOVING EAST AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR RAGLAND AND OHATCHEE THROUGH 830 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 818 PM CDT THU MAY 19 2005 ALZ047-200200- LEE- 818 PM CDT THU MAY 19 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LEE COUNTY UNTIL 900 PM CDT... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER LOACHAPOKA...MOVING EAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LOACHAPOKA...AUBURN AND OPELIKA THROUGH 900 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IN ADDITION FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
The Atlanta radar (KFFC), 114 km away, was scanning. The volume nearest the first event began at 01:39 UTC.
1 hail. Local standard time, as filed.
Nickel size hail fell in the Piedmont area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449051.